Massachusetts, 2011Winter Storm in Massachusetts, January 21, 2011
January 21, 2011 · NWS BOX · 12 events in 12 counties and zones
An area of low pressure lifted northeast through the Western Atlantic and passed offshore of the Southeastern New England Shoreline. Snow accumulations on the order of 3 to 8 inches, with lighter amounts out on the Cape and Islands, were attributable with this storm.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure lifted northeast through the Western Atlantic and passed offshore of the Southeastern New England Shoreline. Snow accumulations on the order of 3 to 8 inches, with lighter amounts out on the Cape and Islands, were attributable with this storm. The light and fluffy nature of the snow combined with strong winds associated with the storm resulted in blowing and drifing, as well as visibility restrictions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 21, 1:21 AM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jan 21, 1:21 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
121 AM EST FRI JAN 21 2011
.SYNOPSIS...
A FAST MOVING LOW PRESSURE SYSTEM WILL BRING A SHORT DURATION/HIGH
IMPACT SNOWSTORM TO SOUTHERN NEW ENGLAND EARLY FRIDAY. STRONG
HIGH PRESSURE OUT OF CANADA WILL USHER IN VERY COLD ARCTIC AIR FOR
THE WEEKEND. A COASTAL LOW PRESSURE SYSTEM WILL PASS OFFSHORE
MIDWEEK...BUT MAY COME CLOSE ENOUGH TO BRING SNOW TO SOUTHERN NEW
ENGLAND.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPDATE...00Z NAM
JUST REVIEWED THE NEW 00Z NAM AND ITS LOWER QPF COMPARED TO PREVIOUS
RUNS FOR MUCH OF THE REGION. THE 00Z NAM APPEARS TO GENERATE LOTS
OF QPF /A SWATH OF 0.75 INCHES/ IN THE INSTABILITY AXIS ALONG THE
/PATH OF COASTAL LOW...TRACKING JUST SE OF ACK 12Z-15Z FRI. THIS
SEEMS TO YIELD LESS QPF IN THE COLD SECTOR OF THE STORM ACROSS
SOUTHERN NEW ENGLAND.
HOWEVER THE 00Z NAM CONTINUES TO SUGGEST ABOUT A 3 HR PERIOD FROM
12Z-15Z OF MODERATE TO HEAVY SNOW BANDS FROM NORTHERN PORTIONS OF
CT AND RI AT 12Z THEN LIFTING NE INTO THE GREATER BOSTON AREA BY
15Z. THIS WOULD SUPPORT A PERIOD OF MODERATE TO HEAVY SNOW ACROSS
THIS REGION. THE 00Z NAM DOES GENERATES A LARGE SWATH OF ABOUT
0.35 INCHES OF LIQUID STORM TOTAL QPF ACROSS MUCH OF THE REGION
FRI. THUS HIGH CONFIDENCE FOR WIDESPREAD 4 INCH AMOUNTS WITH LOWER
CONFIDENCE IN HIGHER TOTALS. NEVERTHELESS THE BULK OF THE
ACCUMULATING SNOW WILL OCCUR FROM 4 AM TO 10 AM.
FOR NOW WILL HOLD FIRM WITH PREVIOUS FORECAST AND WAIT TO EVALUATE
ALL NEW 00Z GUIDANCE INCLUDING RADAR AND SATELLITE TRENDS BEFORE
MAKING ANY CHANGES TO THE FORECAST. AS MENTIONED ABOVE THE 00Z NAM
MAY BE GENERATING TOO MUCH CONVECTIVE INDUCED QPF AND NOT ENOUGH
QPF IN THE COLD SECTOR. IT WILL BE INTERESTING TO SEE HOW THE
DIFFERENT 00Z MODELS AND THEIR CONVECTIVE SCHEMES HANDLE THIS
SITUATION.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
WE ARE VERY CONFIDENT THAT THE PEAK OF THE STORM WILL BE
OCCURRING DURING THE MORNING RUSH HOUR. GFS AND NAM SHOW IDEAL
SNOW GROWTH THROUGH ABOUT 9 AM IN THE CT VALLEY AND THROUGH NOON
IN THE EAST. SOME GUIDANCE INDICATES THE POTENTIAL FOR 1 TO 2
INCH PER HOUR SNOWFALL RATES.
WHILE WE KNOW THIS STORM WILL HAVE A MAJOR IMPACT ON THE MORNING
RUSH HOUR WITH MODERATE TO HEAVY SNOW...OUR CONFIDENCE IS MUCH LOWER
ON EXACT SNOWFALL AMOUNTS. THE MODELS HAVE TRENDED MUCH FURTHER
NORTHWEST WITH THE TRACK OVER THE PAST 12 HOURS AND CONSENSUS FAVORS
A TRACK OVER THE CAPE COD CANAL OR JUST A BIT EAST OF THAT
LOCATION. THE MODELS ALSO SHOW A RAPIDLY INTENSIFYING SYSTEM...BUT
ALSO ONE THAT IS VERY PROGRESSIVE AND JUST DEVELOPING OVER OUR
REGION. WHILE WE ARE CONFIDENT IN WARM ADVECTION YIELDING A PERIOD
OF MODERATE TO HEAVY SNOW DURING THE MORNING RUSH HOUR...ITS
UNCERTAIN HOW MUCH INFLOW WILL SEE FROM THE DEVELOPING MID LEVEL
CENTER/S. THE MODELS HAVE SPED UP THE PHASING A BIT...SO THE MID
LEVEL CENTERS DEVELOP QUICKER THAN PREVIOUS MODEL RUNS HAVE SHOWED.
WINTER STORM WARNINGS CONTINUE ACROSS MOST OF SOUTHERN NEW
ENGLAND. WE EXPECT A SWATH OF 4 TO 8 INCHES OF SNOW IN THIS REGION
OVER A VERY SHORT PERIOD OF TIME. THE BIG CONCERN AGAIN IS NOT
JUST THE AMOUNTS BUT WITH THE WORST CONDITIONS OCCURRING DURING
MORNING RUSH HOUR.
THE FURTHER NORTHWEST TRACK SHOULD RESULT IN A CHANGE TO RAIN ACROSS
THE CAPE AND ISLANDS. HAVE CANCELLED THE ADVISORY FOR NANTUCKET AS
JUST ONE HALF TO 2 INCHES OF SNOW IS EXPECTED BEFORE A CHANGE TO
RAIN. ACROSS THE CAPE...VINEYARD AND BLOCK ISLAND LOOKING AT 2 TO 4
INCHES OF SNOW BEFORE A CHANGE TO RAIN.
FORTUNATELY...THIS IS A FAST MOVING SYSTEM. MOST OF THE SNOW WILL
HAVE COME TO AN END ACROSS OUR WESTERN ZONES BY NOON AND THE COASTAL
PLAIN BY MID AFTERNOON. IN SUMMARY...THIS LOOKS LIKE A SHORT
DURATION BUT HIGH IMPACT EVENT AS IT OCCURS DURING THE FRIDAY
MORNING RUSH HOUR.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
ARCTIC HIGH PRESSURE BUILDS ACROSS THE REGION THIS WEEKEND WITH
EQUIVALENT 850 TEMPS OF -18C TO -22C SATURDAY...-20C TO -26C
SUNDAY AND MONDAY. THIS MEANS MAX TEMPS CLOSER TO OUR
CLIMATOLOGICAL MIN TEMPS AT THIS CLIMATOLOGICALLY COLDEST PART OF
THE WINTER.
AND AS FOR MIN TEMPS...A BLEND OF HPC AND GMOS DEWPOINT GRIDS
YIELDS VALUES AROUND ZERO SATURDAY...0 TO -10F SUNDAY...AND -5F TO
-20F MONDAY...VALUES A LITTLE LESS SEVERE ON THE CAPE/ISLANDS. THE
PRESSURE GRADIENT IS LIGHT ENOUGH TO EXPECT WINDS TO DECOUPLE ON
AT LEAST TWO OF THE NIGHTS...SENDING MIN TEMPS TO NEAR DEWPOINT. A
SHORTWAVE MOVES THROUGH ON SATURDAY NIGHT AND MAY BRING ENOUGH
CLOUDS TO SLOW DOWN ANY COOLING FOR THAT NIGHT. MIN TEMP VALUES
COME FROM A BLEND OF HPC AND GMOS...THEN ADJUSTED DOWN A COUPLE OF
DEGREES.
WITH ALL OF THIS VERY COLD AIR...AND WITH NORTHWEST WINDS ABOVE 10
KNOTS FOR AT LEAST A PART OF THE WEEKEND...WE WILL BE FACING A
POTENTIAL FOR OCEAN EFFECT SNOW SHOWERS. WITH WINDS FROM THE
NORTHWEST...THE FAVORED AREA FOR THESE SNOW SHOWERS WILL BE OVER
STELLWAGEN BANK AND OCEAN AREAS EAST OF OUTER CAPE COD AND
NANTUCKET. THE BEST CHANCE WILL COME ON SUNDAY AS WINDS INCREASE
BEHIND THE DEPARTING SHORTWAVE.
THE OTHER MAIN CONCERN WILL BE AN AREA OF LOW PRESSURE DEVELOPING
OVER THE GULF OF MEXICO MONDAY. THE GFS AND GGEM TAKE THE LOW WELL
SOUTH OF NEW ENGLAND...FAR ENOUGH TO KEEP ANY PCPN OUT TO SEA. GFS
ENSEMBLES FOLLOW ALONG WITH THIS AND HAVE PCPN CHANCES ACROSS NEW
ENGLAND NEAR ZERO. MEANWHILE THE ECMWF CONTINUES TO HAVE A
DIFFERENT TAKE...BRINGING THE STORM UP THE COAST AND ACROSS CAPE
COD. EITHER SOLUTION IS POSSIBLE. THIS FAR OUT...WE WILL STAY WITH
LOW-END CHANCE POPS WITH VALUES LOWEST NORTH AND HIGHEST SOUTH.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MEDIUM...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
TODAY...
MVFR IN SNOW ACROSS CT/WESTERN-CENTRAL MA INTO SOUTHWEST NH AT 1
AM. MVFR CONDITIONS WILL OVERSPREAD THE REMAINDER OF MA AND RI BY
3 AM. EXPECTING A PERIOD OF IFR FROM 12Z-15Z IN MODERATE TO HEAVY
SNOW FROM NORTHEAST CT...NORTHERN RI INTO CENTRAL AND NORTHEAST MA
AND SOUTHEAST NH. SNOW WILL MIX WITH OR CHANGE TO RAIN AT ACK AND
POSSIBLY INTO CAPE COD/MVY/BID AND THE IMMEDIATE SOUTH COAST OF RI
AND MA. CONDITIONS RADILY IMPROVE TO VFR FROM WEST TO EAST LATE
MORNING AND EARLY AFTERNOON. NW WINDS MAY GUSTS UP TO 30 KT AFT
20Z WHICH WILL LIKELY YIELD BLOWING AND DRIFTING SNOW. CONFIDENCE
MEDIUM TO HIGH.
SNOW ACCUMULATIONS EXPECTED /HIGHEST CONFIDENCE IN LOWER NUMBERS...
MANCHESTER NH...6-8 INCHES.
BOSTON/LOGAN...4-8 INCHES.
PROVIDENCE...4-6 INCHES.
HARTFORD/BDL...4-6 INCHES.
WORCESTER...4-6 INCHES.
KBOS TERMINAL...
MVFR IN SNOW ARRIVES 07Z-08Z WITH A PERIOD OF IFR IN MODERATE TO
HEAVY SNOW FROM 12Z-15Z. RADILY IMPROVING CONDITIONS 16Z-18Z WITH
VFR CONDITIONS AFT 18Z. GUSTY NW WINDS DEVELOP AFT 20Z WITH GUSTS
TO 30 KT POSSIBLE. THIS WILL CREATE BLOWING AND DRIFTING SNOW. AS
MENTIONED ABOVE SNOW ACCUMULATION FOR BOSTON/LOGAN...HIGH
CONFIDENCE IN 4 INCHES...LOWER CONFIDENCE FOR 8 INCHES.
OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...
FRIDAY NIGHT THROUGH MONDAY...HIGH CONFIDENCE OF VFR CONDITIONS.
TEMPERATURES AT OR BELOW ZERO EACH NIGHT ESPECIALLY AWAY FROM THE
COAST. DAYTIME MAX TEMPERATURES WELL BELOW NORMAL.
TUESDAY...LOW CONFIDENCE OF MVFR OR IFR IN LOW CEILINGS AND SNOW.
&&
.MARINE...
TONIGHT...
WINDS AND SEAS SHOULD REMAIN BELOW SCA THRESHOLDS MOST OF THE
NIGHT. HOWEVER...TOWARDS 12Z WILL SEE EAST WINDS AND SEAS INCREASE
ACROSS THE SOUTHERN WATERS AS THE COASTAL LOW PRESSURE SYSTEM
INTENSIFIES.
FRIDAY...
RAPIDLY INTENSIFYING LOW PRESSURE WILL TRACK TOWARDS THE CAPE COD
CANAL OR JUST EAST. HIGH CONFIDENCE THAT INCREASING PRESSURE
GRADIENT WILL RESULT IN GALE FORCE WIND GUSTS FOR MOST OPEN WATERS.
THIS WILL MAINLY OCCUR BEHIND THE STORM AS WINDS SHIFT TO A WESTERLY
COMPONENT. SEAS OF 10 FEET ARE ALSO EXPECTED ACROSS THE
OUTER-WATERS.
OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...
FRIDAY NIGHT-SATURDAY...ARCTIC AIR WORKS ACROSS THE WATERS OVER
THE WEEKEND AND LINGERS INTO MONDAY. LINGERING NORTHWEST GALES
FRIDAY NIGHT WITH LINGERING SMALL CRAFT WINDS AND SEAS SATURDAY.
THIS WILL MEAN FREEZING SPRAY. THE ARCTIC AIR WILL ALSO GENERATE
OCEAN EFFECT SNOW SHOWERS...THE WIND DIRECTION FAVORS THE AREA
FROM STELLWAGEN BANK TO EAST OF OUTER CAPE COD.
SATURDAY NIGHT-SUNDAY...A DISTURBANCE MOVES ACROSS NEW ENGLAND
SATURDAY NIGHT AND LIGHTENS THE WINDS FOR A FEW HOURS. ON SUNDAY
WITH THE DISTURBANCE MOVING OFF TO THE EAST...NORTHWEST WINDS
SHOULD PICK UP AGAIN WITH WINDS AND SEAS AT SMALL CRAFT LEVELS.
THIS WILL ALSO MEAN A RETURN OF FREEZING SPRAY AND OCEAN EFFECT
SNOW SHOWERS.
MONDAY...WINDS AND SEAS DIMINISH MONDAY. THIS WILL MEAN
DIMINISHING FREEZING SPRAY AND OCEAN EFFECT SHOWERS. LINGERING
SMALL CRAFTS ON THE OUTER WATERS.
TUESDAY...LOW PRESSURE MAY PASS WELL SOUTH OF THE WATERS...BUT MAY
COME CLOSE ENOUGH TO BRING A PERIOD OF SNOW ESPECIALLY OVER THE
SOUTHERN WATERS. WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT
LEVELS.
&&
.TIDES/COASTAL FLOODING...
HIGH ASTRONOMICAL TIDES COUPLED WITH NORTH NORTHEAST FLOW COULD
CAUSE SPLASH OVER OR SPOTTY VERY MINOR COASTAL FLOODING FOR THE
FRIDAY MIDDAY HIGH TIDE ALONG EAST FACING SHORELINES OF MA. WE ARE
PROJECTING A SURGE OF .5 TO .7 FEET. THE SURFACE LOW LOOKS TOO
PROGRESSIVE TO PERMIT THE ONSHORE WIND DURATION AND FETCH TO CAUSE
ANY SERIOUS PROBLEMS IN SPITE OF THE HIGH ASTRONOMICAL TIDE. DO NOT
EXPECT ANYTHING WORST THAN THE POSSIBILITY OF SPLASH OVER OR SPOTTY
VERY MINOR COASTAL FLOODING.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL NOON EST TODAY FOR CTZ002>004.
MA...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR MAZ021>023.
WINTER STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR
MAZ004>007-012>020-026.
WINTER STORM WARNING UNTIL NOON EST TODAY FOR MAZ002-003-
008>011.
NH...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
NHZ011.
WINTER STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR NHZ012-
015.
RI...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR RIZ008.
WINTER STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR
RIZ001>007.
MARINE...GALE WARNING FROM 1 PM THIS AFTERNOON TO 11 PM EST THIS
EVENING FOR ANZ231>235-237.
SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 1 AM EST
SATURDAY FOR ANZ230-236.
GALE WARNING FROM 11 AM THIS MORNING TO 1 AM EST SATURDAY FOR
ANZ250-251-254>256.
&&
SYNOPSIS...FRANK
NEAR TERM...NOCERA
SHORT TERM...FRANK
LONG TERM...WTB
AVIATION...WTB/NOCERA - UPDATED 120 AM
MARINE...WTB/FRANK
TIDES/COASTAL FLOODING...STAFFHazardous weather outlook, Jan 20, 4:22 PM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
422 PM EST THU JAN 20 2011
NHZ011-212130-
CHESHIRE NH-
422 PM EST THU JAN 20 2011
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
VERY COLD TEMPERATURES ARE EXPECTED OVER THE WEEKEND WITH SUBZERO
TEMPERATURES LIKELY SATURDAY NIGHT...SUNDAY NIGHT....AND MONDAY
NIGHT. COLDER LOCATIONS MAY REACH NEAR 20 BELOW SUNDAY NIGHT. HIGH
TEMPERATURES ON SUNDAY WILL LIKELY NOT GO MUCH HIGHER THAN 10
ABOVE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ021>023-RIZ008-212130-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-BLOCK ISLAND RI-
422 PM EST THU JAN 20 2011
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
THERE IS ALSO A CHANCE OF SPOTTY MINOR COASTAL FLOODING ALONG THE
MASSACHUSETTS EAST COAST AT THE FRIDAY MIDDAY HIGH TIDE.
AN ARCTIC AIR MASS WILL LIKELY BRING MINIMUM TEMPERATURES OF 5 TO
15 DEGREES SATURDAY NIGHT AND SUNDAY NIGHT. HIGH TEMPERATURES WILL BE
AROUND 20 DURING SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ004>007-012>020-026-NHZ012-015-RIZ001>007-212130-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-NORTHERN MIDDLESEX MA-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
422 PM EST THU JAN 20 2011
...WINTER STORM WARNING IN EFFECT FROM 2 AM TO 3 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
THERE IS ALSO A CHANCE OF SPOTTY MINOR COASTAL FLOODING ALONG THE
MASSACHUSETTS EAST COAST AT THE FRIDAY MIDDAY HIGH TIDE.
AN ARCTIC AIR MASS WILL LIKELY BRING SUBZERO TEMPERATURES FOR
MUCH OF SOUTHERN NEW ENGLAND SATURDAY NIGHT AND SUNDAY NIGHT. HIGH
TEMPERATURES MAY NOT EXCEED THE TEENS DURING SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CTZ002>004-MAZ002-003-008>011-212130-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
422 PM EST THU JAN 20 2011
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
AN ARCTIC AIR MASS WILL LIKELY BRING SUBZERO TEMPERATURES FOR
MUCH OF SOUTHERN NEW ENGLAND SATURDAY NIGHT AND SUNDAY NIGHT. HIGH
TEMPERATURES MAY NOT EXCEED THE TEENS DURING SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ024-212130-
NANTUCKET MA-
422 PM EST THU JAN 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.
.DAY ONE...TONIGHT.
SNOW IS LIKELY AFTER MIDNIGHT...BUT WILL MIX WITH OR CHANGE TO
RAIN BY MORNING. LITTLE ACCUMULATION IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.
THERE IS A CHANCE OF SPOTTY MINOR COASTAL FLOODING ALONG THE
MASSACHUSETTS EAST COAST AT THE FRIDAY MIDDAY HIGH TIDE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ231>235-237-212130-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
422 PM EST THU JAN 20 2011
...GALE WARNING IN EFFECT FROM 1 PM TO 11 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
FREEZING SPRAY IS EXPECTED ACROSS MOST OF THE WATERS SATURDAY
NIGHT...AND THEN AGAIN SUNDAY AND MONDAY.
DEPENDING UPON THE TRACK AND INTENSITY OF A LOW PRESSURE
AREA...GALES ARE POSSIBLE FOR SOME OF THE WATERS NEXT WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230-236-212130-
BOSTON HARBOR-NARRAGANSETT BAY-
422 PM EST THU JAN 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A FEW GUSTS NEAR GALE FORCE ARE POSSIBLE LATE FRIDAY AND FRIDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ250-251-254>256-212130-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
422 PM EST THU JAN 20 2011
...GALE WARNING IN EFFECT FROM 11 AM FRIDAY TO 1 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
FREEZING SPRAY IS EXPECTED ACROSS MOST OF THE WATERS SATURDAY
NIGHT...AND THEN AGAIN SUNDAY THROUGH MONDAY.
DEPENDING UPON THE TRACK AND INTENSITY OF A LOW PRESSURE
AREA...GALES ARE POSSIBLE FOR SOME OF THE WATERS NEXT WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Northern Worcester
- When
- January 21, 3:30 AM EST to 12:00 PM EST
- Where
- Northern Worcester forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Between 5 to 8 inches of snow fell across Northern Worcester County.
Winter Storm, Southern Worcester
- When
- January 21, 3:30 AM EST to 12:00 PM EST
- Where
- Southern Worcester forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Between 6 to 9 inches of snow fell across Southern Worcester County.
Winter Storm, Western Norfolk
- When
- January 21, 3:30 AM EST to 12:30 PM EST
- Where
- Western Norfolk forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Between 6 to 8 inches of snow fell across Western Norfolk County.
Winter Storm, Western Hampden
- When
- January 21, 3:30 AM EST to 10:00 AM EST
- Where
- Western Hampden forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
Between 5 to 6 inches of snow fell across Western Hampden County.
Winter Storm, Western Hampshire
- When
- January 21, 4:00 AM EST to 9:30 AM EST
- Where
- Western Hampshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Between 5 to 6 inches of snow fell across Western Hampshire County.
Winter Storm, Western Middlesex
- When
- January 21, 4:30 AM EST to 12:30 PM EST
- Where
- Western Middlesex forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Between 6 to 9 inches of snow fell across Western Middlesex County.
Winter Storm, Southeast Middlesex
- When
- January 21, 4:30 AM EST to 1:30 PM EST
- Where
- Southeast Middlesex forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Between 5 to 8 inches of snow fell across Southeast Middlesex County.
Winter Storm, Northwest Middlesex County
- When
- January 21, 4:30 AM EST to 1:00 PM EST
- Where
- Northwest Middlesex County forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Between 5 to 6 inches of snow fell across Northwest Middlesex County.
Winter Storm, Western Essex
- When
- January 21, 4:45 AM EST to 12:00 PM EST
- Where
- Western Essex forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Between 6 to 8 inches of snow fell across Western Essex County.
Winter Storm, Eastern Essex
- When
- January 21, 4:45 AM EST to 12:00 PM EST
- Where
- Eastern Essex forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Between 6 to 8 inches of snow fell across Eastern Essex County.
Winter Storm, Suffolk
- When
- January 21, 5:00 AM EST to 1:00 PM EST
- Where
- Suffolk forecast zone
- Reported by
- Public
- Coordinates
- 42.264, -71.125 (the zone’s center; the record gives no point)
Between 6 to 8 inches of snow fell across Suffolk County.
Winter Storm, Eastern Norfolk
- When
- January 21, 5:00 AM EST to 12:00 PM EST
- Where
- Eastern Norfolk forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Between 6 to 7 inches of snow fell across Eastern Norfolk County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 21 to 24, 20112 deaths · 2 events
- High Surf in California, January 21 to 23, 20111 death · 1 event
- Lightning Strike in Florida, January 21, 2011$500,000 · 1 event
- Lake-Effect Snow in New York, January 21 to 22, 2011$90,000 · 5 events
- Wildfire in Texas, January 21, 2011$50,000 · 1 event
- Winter Weather in Washington, January 21, 20113 injured · 1 event
- Cold in Wisconsin, January 21, 201120 events
- Dense Fog in California, January 21 to 26, 201120 events
- Extreme Cold in Minnesota, January 21, 201114 events
- Heavy Snow in Maine, January 21, 201114 events
- Winter Storm in Maine, January 21, 201112 events
- High Wind in Wyoming, January 21 to 22, 201165 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277863, 277867, 277868, 277874, 277873, 277864, 277869, 277872, 277865, 277866, 277870, 277871.